Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 6, NWS Blacksburg, VA

April 29, 1997Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Apr 29, 1997, 12:30 AM EDT for Caswell County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 1997, 12:30 AM EDT (04:30 UTC)
Expired
Apr 29, 1997, 6:30 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 290429
FFWRNK
NCC033-291030-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 AM EDT TUE APR 29 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 630 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...CASWELL COUNTY
 
AT 1220 AM...DOPPLER WEATHER RADAR INDICATED SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN ACROSS CASWELL COUNTY. RADAR
RAIN ESTIMATES INDICATED 0.75 TO AN INCH DURING THE LAST THREE
HOURS ACROSS THE COUNTY.

SPOTTERS REPORTED WATER ACROSS HIGHWAY 158 EAST...4 MILES EAST OF
YANCYVILLE IN LOW LYING AREAS.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONT|INUE TO MOVE EAST
ACROSS AREA DURING THE OVERNIGHT.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT
IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING.

&
KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 8:37 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 28, 8:37 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT MON APR 28 1997

RECOMMENDATIONS...

CRW...THANKS FOR THE CALLS...GOOD UPDATE.
WBC...WILL CALL YOU.

DISCUSSION...
KFCX 88D AT 00Z SHWD SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF A
GLAX TO FCX LINE. THERE ARE A FEW SHWRS MOVING OUT OF KY INTO
WRN VA. LDS INDCTD 10 TO 19 STRIKES IN WRN TN. THE PCP HAS BEEN
BUILDING NORTH AND SPREADING EAST. THE PROGRESS IS ALITTLE FURTHER
NORTH THAN EARLIER EXPTD. LOOKS LIKE PCP MAY JUST RIDE NORTH EAST OF
THE BLUE RIDGE THIS EVENING. THE AIR IS ALITTLE MORE STABLE AS ONE
TRAVELS NORTH AND THE SUN IS SETTING...SO EXPT THE PCP TO DECRAESE
AS THE SUN SETS. AC AND CI BLOW OFF SHOULD SPREAD NORTH FROM
CONVECTION SLOWING CLEARING OVRNT. AREAS OF FOG WILL DEVELOP ESP
WHERE HEAVIEST RAIN FALLS. HOWEVER...DO EXPT SUNSHINE TO RETURN
TUESDAY. AS UPPER RIDGE BUILDS WEST OF APP...RESULTING IN STRNG SFC
HIGH OVER OHIO VALLEY PUSHING DRY AIR
 S INTO NC. LEFTOVER BOUNDARY
COULD TRIGER SOME CONVECTION IN THE FAR SOUTHWEST TUESDAY AFT.
KK

In the hours before

Special weather statement, Apr 29, 12:25 AM EDT, 5 minutes before
NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-045-
058-291030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 AM EDT TUE APR 29 1997

...SHOWERS AND THUNDERSTORMS PRODUCE VERY HEAVY RAIN...

SHOWERS AND THUNDERSTORMS PRODUCING VERY RAIN MAY RESULT IN PONDING
OF WATER ON ROADS AND POOR DRAINAGE AREAS DURING THE EARLY MORNING
HOURS.

AT 1225 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED THE SHOWERS AND THUNDERSTORMS SLOWLY TAPERING
OFF IN NORTHWESTERN NORTH CAROLINA.  IN SOUTHERN VIRGNIA THOUGH...
SHOWERS AND THUNDERSTORMS WILL ONLY SLOWLY TAPER OFF...BUT SHOULD
END BEFORE DAYBREAK.

LOW WATER CROSSING AND AREAS WHICH NORMALLY EXPERIENCE POOR
DRAINAGE IN HEAVY RAIN CAN EXPECT TO SEE PONDING OF WATER AT TIMES
DURING THE PREDAWN HOURS...ESPECIALLY IN THE HEAVIER RAIN.

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO..r.THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

NOGUEIRA
Special weather statement, Apr 29, 12:26 AM EDT, 4 minutes before
NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-045-
058-291030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 AM EDT TUE APR 29 1997

...SHOWERS AND THUNDERSTORMS PRODUCE VERY HEAVY RAIN...

SHOWERS AND THUNDERSTORMS PRODUCING VERY RAIN MAY RESULT IN PONDING
OF WATER ON ROADS AND POOR DRAINAGE AREAS DURING THE EARLY MORNING
HOURS.

AT 1225 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED THE SHOWERS AND THUNDERSTORMS SLOWLY TAPERING
OFF IN NORTHWESTERN NORTH CAROLINA.  IN SOUTHERN VIRGNIA THOUGH...
SHOWERS AND THUNDERSTORMS WILL ONLY SLOWLY TAPER OFF...BUT SHOULD
END BEFORE DAYBREAK.

LOW WATER CROSSING AND AREAS WHICH NORMALLY EXPERIENCE POOR
DRAINAGE IN HEAVY RAIN CAN EXPECT TO SEE PONDING OF WATER AT TIMES
DURING THE PREDAWN HOURS...ESPECIALLY IN THE HEAVIER RAIN.

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:30 AM EDTFlash Flood WarningRNKCaswell3 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.